Women taking the pill have an increased risk of developing depression, a study has found, with teenagers facing an increased risk of 80 per cent.
The research by Danish academics found that the most popular type of pill, the combined oral contraceptive, increased the risks of a woman aged between 20 and 34 also being prescribed antidepressants by 23 per cent. Users prescribed the progestin-only pill – or “mini-pill” – had an increased risk of 34 per cent.
But among girls aged 15 to 19 the risk of depression while on the combined pill rose by 80 per cent – and by 120 per cent for those on the progestin-only pill.
Researchers at the University of Copenhagen analysed the medical records of one million Danish women between the ages of 15 and 34 over six years and found that over 133,000 of them were prescribed anti-depressants and 23,000 more were diagnosed with depression.
All of the women and girls involved in the study had no previous history of depression before being prescribed the pill.
Dr Ojvind Lidegaard, the lead researcher for the study published in the JAMA Psychiatry journal, said: “Further studies are warranted to examine depression as a potential adverse effect of hormonal contraceptive use.”
The scientists said they believe progesterone, the key ingredient in most pills which occurs naturally in the body, may be linked to the development of depression but the study did not aim to prove that the Pill caused depression.
But researchers concluded that the link required further study as the results suggested depression was “a potential adverse effect of hormonal contraceptive use”.
Leading women’s health and family planning charity Marie Stopes welcomed the research, saying it would give women more of an “informed choice” about contraception and help them weigh up all their reproductive choices.
Article taken in part from www.independent.co.uk
All content on this website is provided for general information only, and should not be treated as a substitute for the medical advice of your own doctor or any other health care professional. Always consult your own GP if you’re in any way concerned about your health.
If you were interested in this article, you may like to read these: